How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask dermdoc19 Your Own Question
dermdoc19
dermdoc19, Dermatologist
Category: Dermatology
Satisfied Customers: 4124
Experience:  30 years practice in general and cosmetic dermatology
50983945
Type Your Dermatology Question Here...
dermdoc19 is online now

A female friend in her 40s has struggled for 12 months with

Resolved Question:

A female friend in her 40s has struggled for 12 months with a dry, erythematous, itchy skin condition that only affects her neck (irregular erythematous partly confluent patches), around eyes, ears and scalp. Only once in that year it went away during a holiday. But recently the condition got worse, the patches have grown and become more itchy, esp. around the eyes. There are no obvious triggers but stress at work has been a concern for a long time. She has tried steroid cremes and medical shampoo with little success and dairy free diet and gluten free diet with no success. I have pictures that I can email if that helps.
I accidentally asked this Q outside my account a minute ago so here it is within.
Submitted: 2 years ago.
Category: Dermatology
Expert:  dermdoc19 replied 2 years ago.
dermdoc19 :

These answers are for informational purposes and do not replace a physician head-to-head visit. A patient-physician relationship is not established.

dermdoc19 :

Thank you for asking your question.

dermdoc19 :

I would be happy to look at pictures. Thank you.

Customer:

Thanks for reply. I checked with this lady and she says she has a variety of other non-specific symptoms, incl. occasional abdo pain, diarrhoea, nausea, head aches, benign cardiac palpitations, stress, anxiety and nervousness / incl feelings of burn-out at work and depressive tendencies, accelerated hair loss, muscle cramps and pains, trembling, bolus sensation in throat.Photos to follow.

Customer:

Exacerbating factor is red wine consumption (avoids).

Customer:

During the rapid symptom improvement during a stress free holiday, the daily improvement was sustained despite consumption of a normal diet as well as wine.

Customer:

Nothing currently alleviates the skin symptoms.

Customer:

Further therapies tried: alternative medicines, homeopathy, physiotherapy, GP opinion, Internist Physician review, foot reflex massage. The lady lives in Germany.

Customer:

Full Size Image

Customer:

Full Size Image

Customer:

Full Size Image

Customer:

Full Size Image

Customer:

Many thanks for your learned input. I am a Consultant Anaesthetist friend and wish to help her.

dermdoc19 :

Thank you for the pictures. To me, this is most suggestive of an allergic contact dermatitis, chronic in nature. I suspect that this resolved during vacation as she might have been away from the contactant. It is possible she has developed an allergy to one of the ingredients in the steroid cream or the steroid itself ( not unusual). I would use a steroid ointment in a steroid from a different class such as Desoximetasone. This may be an allergy to nickel or an ingredient in nail polish if she uses that. I would definitely advise patch testing. I also would consider dermatomyositis. What steers me away from that diagnosis is that the rash is pruritic. However, she does complain of muscle aches ( though, of course, in DM, the problem is more of muscle weakness).

dermdoc19 :

Or Protopic OIntment, and avoid steroid creams all together.

Customer:

Thank you.

dermdoc19 :

Your welcome I hope that helps. I would strongly urge patch testing.

dermdoc19 :

You're welcome.

Customer:

If this is allergic in nature may a course of oral antihistamine help? Furthermore, a course of oral Prednisolone has not been tried yet. Would that not be useful in case it is a myositis/lethargy syndrome with skin changes? The rash was there before the steroid. The steroid treatment attempt was finished with minor improvement and she is no longer using it. After finishing topical steroids the skin appearances persisted and have recently exacerbated (not in connection with steroid). She has tried changing shampoo, laundry liquid with no effect. She does wear nail varnish and likes lipstick.

Customer:

Also, if stress is a major factor at work, is her physician right to firstly advise antidepressants in case stress is the main contributor?

dermdoc19 :

Anit-histamines might help at night, to help her sleep, but not much with the rash since it is not histamine based. Oral steroids would help but only a short range solution. It would be the treatment for DM of course, but one would want to make the diagnosis first. I speculate that she has an allergy to something else, but developed an allergy to the steroid or an ingredient in the steroid. Nail cosmetics are the leading cause of this. Does not look a shampoo problem ( location very bad fro that) and does not look like a clothing dermatitis ( location even worse and this does not look like an irritant contact dermatitis).

dermdoc19 :

Stress might worsen it but would be a secondary contributor.

Customer:

Thanks again, so if patch testing is the next step (is this what we call skin prick testing in the UK?) is there a set of common offenders to test for or do we need to take her nail varnish to the immunologist? If she wears rings or bracelets with metals in do we need to test for that?

Customer:

Or should she spend a month without jewellery or nail varnish or lipstick and see what happens?

dermdoc19 :

No different from skin pricking. Skin pricking is what we call skin tests and detects allergies such as in hay fever.

dermdoc19 :

Patch testing is when discs or strips are placed on the back which are impregnated with various chemicals people can be allergic to.

dermdoc19 :

The patch tests come in a kit. Some allergists do this in the United States, but mostly done by dermatologists.

dermdoc19 :

It is best to do the patch testing first and then avoidance.

Customer:

Would you call the skin appearances eczema? I googled protopic ointment which is tacrolimus, an immunosuppressant, i.e. an alternative to steroid? She is worried (rightly I suppose) that topical steroid around the eyes causes problematic skin thinning etc.


dermdoc19 :

It would cause thinning if used long enough and was fluorinated. Rightful concern as would cataracts and glaucoma. That is why one must use a weaker steroid if used, Protopic or oral cortisone. Obviously, that is why the cause should be determined.

dermdoc19 :

I would call it eczema if you are using a very broad definition of eczema.

Customer:

Ok you've been very helpful and I'll advise her to have patch test done. Thanks!

dermdoc19 :

Glad to have helped.

dermdoc19 and other Dermatology Specialists are ready to help you